Iowa, 2017

Tornado and Flash Flooding in Iowa, July 21 to 23, 2017

July 21 to 23, 2017 · NWS DVN · 23 events in 11 counties and zones

Another round of convective storms fired along a stalled boundary and lasted overnight resulting in a major heavy rain and flooding event from 3 to over 8 inches of rain falling. Some storms become severe with damaging winds over 60 mph and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Another round of convective storms fired along a stalled boundary and lasted overnight resulting in a major heavy rain and flooding event from 3 to over 8 inches of rain falling. Some storms become severe with damaging winds over 60 mph and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 2:57 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 21, 2:57 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
357 PM CDT Fri Jul 21 2017

.SYNOPSIS...
Issued at 330 PM CDT Fri Jul 21 2017

Quasi-stationary front undulating generally west-to-east acrs
central IA and lingering outflow boundaries on northern fringe of
ongoing heat dome, to be focus of occasional rounds of severe and
heavy rain producing thunderstorms through at least Saturday
morning. Northwest flow still on track to bring about a reprieve
from the storms, heat and humidity by late Sunday and into early
next week. Until then, severe storms and flooding rains possible for
select areas of the CWA, and resultant river flooding.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Jul 21 2017

Tonight...Will keep ongoing heat headlines going through Saturday
evening with lag in cooler, less humid post-frontal air not coming
until late Sunday. But with the ongoing caveat that temporary bouts
of storms, cooled outflow and convective debris will produce some
passing breaks in the excessive heat.

Earlier issued afternoon AFD update still on track, and watching
upstream convection acrs western into central IA for further
development and eventual convective watch coming. Outflow boundary
from passing showers/storms to the north and northeast, colliding
with main quasi-stationary front and holding it up from near Sioux
Falls...down to along the I80 corridor in the local area. This opens
up at least the north half of the fcst area, if not more, to
thunderstorms complexes from late this afternoon and into the
evening. Enhanced severe storms possible along the outflow boundary,
along with earlier concerns of bowing segments possibly producing 70
to 80 MPH winds at the apex. With more than one upstream
MCV/circulation seen on Visible and LLVL water vapor imagery, there
could be several "waves" of storms tonight. Also, concerns of
slightly elevated storms firing on nose of nocturnal LLJ up and over
lingering boundaries, then propagating along the same paths for
localized swaths of very heavy rainfall. Current indications suggest
that areas most susceptible for this phenomena are along and north
of the current instability gradient/I80 corridor. Thus, like
mentioned with earlier update, have gone ahead and expanded the
Flash Flood Watch for tonight for areas generally along and north of
I80. Could see localized swaths of 3-5 inches in these areas or even
more if the above mentioned training scenario unfolds and persists
longer into Sat morning.

Saturday...Just see some lingering non-severe storms or showers along
the front in the southern to eastern CWA for portions of Sat morning
and midday, then the front lights up mainly along and south of the
CWA later Sat afternoon and evening. Cool and less humid air lag
even behind the front will make for one more hot day.   ..12..

.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Jul 21 2017

Quick summary of the longer term, cooler and drier conditions still
on track for Late Sunday into early next week. Highs in the 70s to
low 80s for Monday and possibly Tue. Then warmer temps to try and
build back toward the area later in the week. Precip chances also
return by Wednesday night or Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1243 PM CDT Fri Jul 21 2017

Incoming rounds of thunderstorms to be large impacts at most TAF
sites except maybe the BRL terminal, from late afternoon and into
mid evening with the first strong wave. Then additional storms
may fire and move along the same areas later tonight and into
early Sat morning before moving off to the east. MVFR to IFR
conditions withe the heavier bouts of storms, and concern with
sudden strong gusty winds associated with them from the west or
northwest. Heavy rain reduced VSBYS and lowered CIGs as well with
passing strong storms. Outflow boundaries will make for
challenging wind direction fcsts, plenty of variable changes
through the evening. Will leave BRL out of the mess for now, but
can't totally rule out even this southern site form getting
impacted by storms this evening and overnight. Better conditions
coming post-frontally as Saturday progresses.   ..12..

&&

.HYDROLOGY...
Issued at 330 PM CDT Fri Jul 21 2017

Maquoketa River and Wapsipinicon River... Currently below action
stage. Forecast is for significant rises and the possibility of
minor to moderate flooding developing within the next 24 hrs, but
this is largely based upon WPC 24 hr rain amounts which is 1.5 to
over 2 inches across these basins. Have issued a flood watch for
Independence, Manchester and Maquoketa since these sites based on
forecast rainfall are shown to go above flood stage within the next
24 hrs, and less than 50 percent confidence due to uncertainty on
rainfall amounts. Flooding is also shown at Dewitt and Anamosa Shaw
Rd, but these are not shown to go above FS until late in the weekend
thus far enough out and low confidence precludes anything from just
mention in AFD right now.

Rock River... Flooding is occurring along much of the Rock River
except for Moline due to routed water from recent heavy rainfall.
Additional heavy rainfall of 1.5 to 2.5 inches was used in the
generation of afternoon forecasts, which results in major flooding
at all 3 forecast points in our HSA... (Como, Joslin and Moline)
cresting late in the weekend or early next week based on this
additional rainfall. If this widespread heavy rain does not
materialize, then forecasts crests will be much lower.

Pecatonica River... River is approaching FS, and is forecast to
crest into moderate flood stage by the middle of next week.
Confidence is greatest on reaching minor flood stage, and should the
heavy rainfall not materialize over the next 24 hrs then the crest
will be lower.

Mississippi River... Rising tributary rivers over north of I-80
will likely lead to rises on the Mississippi River mostly next
week and especially from Quad Cities on southward. At this time
most are significant within bank rises or near action stage, and
these rises too are dependent on axis of heavy rainfall over the
24+ hrs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Linn-Muscatine-Scott.

     Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
     Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Heat Advisory until 8 PM CDT Saturday for Benton-Clinton-Jones-
     Linn.

IL...Flash Flood Watch through Saturday morning for Bureau-Carroll-
     Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

     Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
     Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.

     Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam-
     Whiteside.

MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
     Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...McClure
Hazardous weather outlook, Jul 21, 10:35 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1135 AM CDT Fri Jul 21 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1135 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected to redevelop this afternoon and spread
east and south through the afternoon and evening. The environment
is conducive for severe weather with damaging winds, tornadoes,
flash flooding and large hail as the main threats. A few supercell
thunderstorms are possible before a bow echo develops this
evening. Some of these storms could be fast moving. Later tonight,
storms are expected to be slow moving and could cause flash
flooding.

The Rock and Pecatonica rivers are experiencing flooding. Please
see the latest Flood Statements and Flood Warnings for details.

Hot and humid weather will continue today, with afternoon heat
indices up to 110 degrees south of Highway 30. Excessive heat
warnings and heat advisories are in effect for most of the outlook
area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Additional rounds of thunderstorms are possible Saturday and
Sunday. Severe weather is possible, but confidence on timing and
favored locations remains low. If severe storms do occur, the main
threats would be damaging winds and flash flooding.

Hot and muggy conditions will continue Saturday, with afternoon
heat indices up to 110 degrees south of Highway 30.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon through the early
morning hours.

The radar

The Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 8 thunderstorm wind, 3 hail, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
July 21, 3:15 PM CST
Where
Iowa County, 1.48 mi NNE of Holbrook
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.600, -91.910

Local law enforcement relayed a public report of a tree down on U Ave. and 270th street.

Thunderstorm Wind, Linn

When
July 21, 4:07 PM CST
Where
Linn County, 0.86 mi NW of Ely
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.880, -91.590

A public report was received of large tree limbs down over a car via KCRG Facebook page.

Thunderstorm Wind, Buchanan

When
July 21, 4:09 PM CST
Where
Buchanan County, 0.69 mi N of Fairbank
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.640, -92.050

Local law enforcement reported tree branches were blown down.

Thunderstorm Wind, Johnson

When
July 21, 4:09 PM CST
Where
Johnson County, 0.52 mi E of Williamstown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.570, -91.740

Local law enforcement reported tree branches were down in the area.

Hail, Johnson

When
July 21, 4:12 PM CST
Where
Johnson County, 0.52 mi E of Williamstown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.570, -91.740

Thunderstorm Wind, Jones

When
July 21, 4:17 PM CST
Where
Jones County, 0.86 mi SE of Martelle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.010, -91.360

A public report was received via KCRG Facebook page of a shed damaged and leaning over.

Hail, Johnson

When
July 21, 4:22 PM CST
Where
Johnson County, 3.61 mi SSE of Tiffin
Measured
1 in hail
Reported by
Public
Coordinates
41.650, -91.650

Pictures of hail the size of quarters received via the KCRG Facebook page.

Hail, Johnson

When
July 21, 4:29 PM CST
Where
Johnson County, 0.69 mi N of University Hgts
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.660, -91.570

Tornado, Johnson

When
July 21, 4:44 PM CST to 4:45 PM CST
Where
Johnson County, 2.93 mi ESE of Sharon Center to 2.99 mi ESE of Sharon Center
Rating
EF0
Path length
0.12 mi
Path width
10 yd
Reported by
Public
Coordinates
41.550, -91.620

The public reported a brief tornado moving northeast. After touching down, the tornado then lifted and dissipated.

Flash Flood, Johnson

When
July 21, 4:50 PM CST to 7:50 PM CST
Where
Johnson County, 1.05 mi SSE of Iowa City to 0.71 mi SSW of Coralville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.657, -91.540

A trained spotter reported several inches of water flowing over the road with manhole covers blown out.

Flash Flood, Johnson

When
July 21, 5:05 PM CST to 8:05 PM CST
Where
Johnson County, 0.81 mi NW of Iowa City to 1.51 mi ESE of University Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.678, -91.561

The county emergency manager reported a few cars stalled in several inches of ponding water on streets in town.

Thunderstorm Wind, Cedar

When
July 21, 5:15 PM CST
Where
Cedar County, 3.45 mi NW of Bennett
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.770, -91.020

A COOP observer estimated wind gusts up to 70 mph.

Thunderstorm Wind, Muscatine

When
July 21, 5:31 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -91.070

A trained spotter reported a few 2 to 4 inch diameter branches were down within the city of Muscatine. Also, two 5 to 8 inch diameter tree limbs were down from soft wood trees.

Thunderstorm Wind, Dubuque

When
July 21, 10:30 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.500, -90.690

Local law enforcement reported trees down in the city of Dubuque, along with some power lines.

Flash Flood, Delaware

When
July 21, 11:15 PM CST to July 22, 2:15 AM CST
Where
Delaware County, 1.15 mi NW of Backbone State Park to 0.84 mi WSW of Backbone State Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.630, -91.568

Local law enforcement reported a local park was closed with water running over bridges in the park.

Flash Flood, Dubuque

When
July 22, 12:07 AM CST to 3:07 AM CST
Where
Dubuque County, 0.46 mi W of Durango to 1.14 mi SSW of Durango
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.569, -90.789

The county emergency manager reported evacuations in Durango due to rapidly rising water from the Little Maquoketa River.

Flash Flood, Dubuque

When
July 22, 12:10 AM CST to 3:10 AM CST
Where
Dubuque County, 2.02 mi WSW of Durango to 1.45 mi WSW of Durango
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.560, -90.817

The county emergency manager reported 3 feet of water over Paradise Valley Road.

Flash Flood, Dubuque

When
July 22, 12:15 AM CST to 3:15 AM CST
Where
Dubuque County, 1.51 mi W of Graf to 1.02 mi WSW of Graf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.496, -90.899

The county emergency manager reported a road closed due to high water.

Flash Flood, Jackson

When
July 22, 1:00 AM CST
Where
Jackson County, 1.02 mi E of Canton to 1.5 mi ESE of Canton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.170, -90.880

Local law enforcement reported a gravel road was washed out.

Flash Flood, Delaware

When
July 22, 1:21 AM CST to 4:21 AM CST
Where
Delaware County, 0.91 mi NNW of Backbone State Park to 1.01 mi NNW of Backbone State Park
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.633, -91.553

Local law enforcement reported a road was washed out.

Flash Flood, Clinton

When
July 22, 2:06 AM CST to 5:06 AM CST
Where
Clinton County, 1.69 mi WNW of Clinton to 3.72 mi E of Clinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.840, -90.230

Local law enforcement reported significant street flooding with one vehicle stranded and water coming out of manhole covers.

Flash Flood, Clinton

When
July 22, 2:58 AM CST to 5:58 AM CST
Where
Clinton County, 3.95 mi NNE of Clinton Muni Arpt to 3.23 mi NW of Low Moor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.878, -90.289

Local law enforcement reported flooding in the eastern portion of Clinton County, including the city of Clinton.

Flood, Buchanan

When
July 22, 8:15 AM CST to July 23, 11:15 AM CST
Where
Buchanan County, 1.3 mi N of Fairbank to 1.23 mi NW of Fairbank
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.649, -92.051

The local COOP observer reported sandbagging at Costas and Johns Trucks. Many roads were impassable due to the 10 plus inches of rain which was reported to have fallen upstream.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715360, 715361, 715363, 715364, 715365, 715366, 715367, 715368, 716021, 716156, 716157, 715369, 715370, 715505, 716158, 716159, 716160, 716161, 716162, 716163, 716164, 716169, 716173.